Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.
A 60-year-old woman is evaluated for pruritic hives that have persisted for 12 weeks. The lesions appear, resolve within hours, and leave no residual mark but reappear at a later time. She does not associate the hives with any particular foods or exposures. Her medical history is significant for a 40-year history of asthma. She was diagnosed four months ago with peripheral vascular disease and was started on aspirin and a supervised exercise program. In addition to aspirin, her current medications are beclomethasone, salmeterol, albuterol (as needed), lisinopril, and simvastatin.
Physical examination discloses wheals on the trunk and extremities with no angioedema.
Which of the following is the most appropriate management option?
A) Discontinue aspirin
B) Discontinue lisinopril
C) Initiate prednisone
D) Radioallergosorbent test (RAST) for pollen
E) Skin biopsy
MKSAP Answer and Critique
The correct answer is A) Discontinue aspirin. This item is available to MKSAP 15 subscribers as item 29 in the Dermatology section. More information about MKSAP 15 is available online.
Individuals with the triad of asthma, nasal polyps, and aspirin sensitivity may experience hives with exposure to aspirin. Although this patient has no history of nasal polyps, they may have been missed, and an examination at this time might be revealing. This patient was recently diagnosed with peripheral vascular disease and was started on aspirin. Patients who are sensitive to aspirin may also react to benzoic acid derivatives, tartrazine, or natural salicylates. In such patients, elimination of aspirin or dietary triggers may result in resolution of the hives without the need for medication. Sodium benzoate is commonly added to foods as a preservative. Tartrazine (FD&C yellow number 5) also cross-reacts with aspirin but has largely been eliminated from food products and medications in the United States. It could still be found in products manufactured overseas, however.
Prednisone can be helpful in patients with acute urticaria refractory to antihistamines, but it plays no role in the management of chronic urticaria. Laboratory testing and imaging studies should be directed by signs or symptoms. Radioallergosorbent testing (RAST) for pollen would be appropriate in a patient with a history that suggests seasonal allergy and hives in response to pollen exposure. Skin biopsy is indicated if urticarial vasculitis is suspected by the presence of urticarial plaques that are fixed in location for more than 24 hours. This patient’s hives last a few hours and then resolve, making the diagnosis of urticarial vasculitis unlikely and a skin biopsy unnecessary. Although angiotensin-converting enzyme inhibitors such as lisinopril may cause angioedema, they are rarely a cause of urticaria.
- Patients with asthma and nasal polyps may experience hives due to aspirin sensitivity.
Learn more about ACP’s MKSAP 15.
This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.